Although chemotherapy for breast cancer can cause a variety of side effects, there are ways to ease many of them.
“CHEMOTHERAPY” MAY BE THE first word that comes to mind when someone receives a cancer diagnosis. Dating back to the middle of the 20th century, the treatment is commonly associated with the disease.
In the modern age of medicine, even as targeted drugs and immunotherapies become more widely used, a plethora of chemotherapy drugs remain necessary and available, especially for breast cancer treatment. But, like many other therapies, they can cause shortand long-term side effects.
Blood count drops, nausea, vomiting, diarrhea and fatigue are the most common as patients are receiving chemotherapy.
Of course, these issues add an extra layer of difficulty to daily life. Fortunately, there are ways to manage side effects with medication or alternative solutions.
Although the rates of cure in early-stage disease are high, there is also more potential in that setting for late-term side effects, meaning those that occur months or years after treatment has been completed.
Patients with early-stage breast cancer are often treated with classes of chemotherapy drugs called anthracyclines, such as Adriamycin (doxorubicin), or taxanes, such as Taxol (paclitaxel) and Taxotere (docetaxel), to improve the cure rate.
Advanced-stage disease is approached with short-term goals in mind: to shrink or stabilize the growth of cancer and improve or delay the onset of disease symptoms. Therefore, oncologists prefer other kinds of chemotherapy.
“In early-stage, our goal is to cure the cancer,” says Ashwini Bhat, M.D., an oncologist at Baylor Scott & White Health Center in Temple, Texas, in an interview with CURE. “In those stages (1, 2 and 3), cancer is really curable. If the disease spreads to stage 4, it is incurable. It’s treatable. But we do not prefer patients to have anthracyclines (because they cause more severe side effects), and we don’t want them to get a life-threatening disease later if they are not curing the cancer.”
There are unique side effects associated with anthracyclines, explains Bhat, who chairs her institution’s breast cancer tumor board. For example, Adriamycin can cause heart or bone marrow problems, and there have been cases in which people developed leukemia years down the road.
Neuropathy — tingling or numbness in the fingers and toes — is a distinct side effect of taxanes. According to Bhat, it is seen most often in patients who receive this type of chemotherapy for longer than 12 weeks. Patients are asked to keep watch for this and report it to their oncology teams if they begin to experience it, as the dose may be reduced, or treatment may be stopped earlier to minimize the risk of long-term neuropathy.
“I would really watch for neuropathy in these people, because, if it goes beyond a certain grade, then it usually becomes permanent,” Bhat says. “Once we know a patient is developing it, we dose adjust and cut back.”
She also recommends managing neuropathy with anti-seizure medications such as Neurontin (gabapentin) and Lyrica (pregabalin), which can help with nerve pain. Patients can take B complex vitamins, too, although this needs more study.
Short-term side effects of taxane chemotherapy use include rash and hair loss, but neither is usually permanent. “For most of these short-term side effects, we have more supportive care that we didn’t have 10 years ago,” Bhat says.
Many different chemotherapy agents are used in later stages of breast cancer. Those commonly used include Xeloda (capecitabine) and Gemzar (gemcitabine), as well as some newer chemotherapies, such as Halaven (eribulin) and Ixempra (ixabepilone).
Xeloda is an oral chemotherapy, which means patients can take it at home rather than having to travel to a cancer center for an infusion. Although the pill offers a great benefit, it can still be hard on people, Bhat explains.
“Patients (typically) have to take six pills a day,” she says. “Side effects include neuropathy, diarrhea and something called hand-foot syndrome. This is where the palms of the hands and soles of the feet start peeling. While it is not lifethreatening, it can be painful.” Diarrhea is also a symptom that needs monitoring and reporting, since it can be severe and life-threatening if the treatment is not stopped.
Bhat recommends that doctors progressively cut down the number of prescribed pills, keeping patients on Xeloda until the cancer is no longer responding or the side effects become too severe. Over-the-counter hand lotions can help, including those that are urea-based; goat cream, which is full of fats; and coconut oil.
With Ixempra, patients may experience mouth sores, which can make eating and drinking painful. Patients are told to use baking soda or peroxide mouthwashes. If those don’t work, Bhat says a “magic mouthwash” with ingredients like Benadryl, lidocaine and steroids can be prescribed. In dire situations, oral morphine washes will be prescribed for patients.
“We recommend taking the mouthwash a half-hour before they want to eat, so it numbs them and they can eat and drink,” says Bhat. Gemzar and Halaven are mostly well-tolerated by patients, she adds.
Nausea, vomiting and blood count drops can be handled with medications or dose adjustments. Patients can reduce infection risk by maintaining a healthy diet and eating foods that are cooked, baked or steamed, rather than raw or uncooked.
Decline in cognitive function is another side effect that many cancer survivors continue to report years after they have stopped chemotherapy. The term “chemobrain” is often used to describe this.
Bhat says she often hears from patients that “I’m not as sharp as I used to be.” But, in her opinion, the link between chemotherapy and memory is unclear.
“There’s been some evidence that, if people get chemotherapy, they aren’t as sharp as they were before, but there is a factor of the disease itself,” she says. “It doesn’t happen immediately; it usually happens months or years later, so it’s hard to determine what caused this.”
She adds that, in other cases, there are survivors who have a family history of dementia, and this can put them at higher risk for developing cognitive impairment.
Bhat recommends staying active; doing brain exercises, especially for elderly survivors; and staying social.
“There is a part of depression in this, too,” says Bhat. “The more you feel not up to it, the more depressed you get. Go out. Have more social interaction.”